Cotard’s syndrome is a relatively rare condition that was first described by Dr. Jules Cotard in 1882. Cotard’s syndrome comprises any one of a series of delusions that range from a belief that one has lost organs, blood, or body parts to insisting that one has lost one’s soul or is dead.1
Cases have been reported in patients with mood disorders, psychotic disorders, and medical conditions. Most cases of Cotard’s are more responsive to electroconvulsive treatment (ECT) than to pharmacological treatment. We present the case of a recent immigrant with Cotard’s syndrome, in the context of depression, to illustrate both how impairing the condition can be and how a course of effective, individualized therapy can improve outcome.
Also Read about: Amotivational Syndrome: Symptoms, Causes, and Treatments
Ms. L, a 53-year-old Filipino woman, was admitted to the psychiatric unit when her family called 911 because the patient was complaining that she was dead, smelled like rotting flesh, and wanted to be taken to a morgue so that she could be with dead people. Upon interview in the hospital, the patient expressed fear that “paramedics” were trying to burn down the house where she was living with her cousin and her brother. She also admitted to hopelessness, low energy, decreased appetite, and somnolence.
Ms. L reported that she had been on antidepressants while in the Philippines (where she had resided for the last 18 years, having moved to the US only a month ago), but could not recall the name or dosage of the medication.
After organic causes were ruled out, treatment with quetiapine and bupropione SR was started. The patient was initially reluctant to take medication or eat. She subsequently developed an electrolyte imbalance (hypokalemia and hyponatremia), which necessitated intravenous electrolyte repletion. The patient was also isolative, spending much of the day in bed and neglecting her personal hygiene and grooming.
With her family’s support, the decision was made to take the patient to court for treatment over objection. Subsequently, the patient’s medication regimen was bupropion SR and olanzapine (intramuscular if she refused the oral form). A few days later, the patient had a questionable syncopal versus seizure episode, necessitating transfer to a medical unit.
After three days, she returned to the psychiatry floor where her medication regimen included olanzapine, escitalopram (because of the questionable seizure on bupropion), and lorazepam (for agitation).
Ms. L showed improvement in symptoms over one month on olanzapine 25mg daily, escitalopram 20mg daily, and lorazepam 2mg daily. At discharge she denied nihilistic or paranoid delusions and hallucinations and expressed hopefulness about her future and a desire to participate in psychiatric follow-up care.
Previous reports of patients with Cotard’s syndrome have indicated that ECT has tremendous advantages in resolution of patient’s symptoms when pharmacotherapy has failed.2,3 In contrast, Ms. L responded well to pharmacological medications at lower doses than previously needed for this degree of illness.
The family was supportive of the medical team’s decision to take the patient to court for treatment over objection. Additionally, the family made daily visits, during which they attempted to encourage her to eat food that they had prepared. Other case studies have shown selfstarvation to be associated with Cotard’s syndrome.4 This has legal implications since it fulfills the criteria for danger to self and sometimes necessitates involuntary commitment4 and, in this case, treatment over objection.
We believe incorporating guidelines from a recent study on the mental health of Filipino Americans, which advocate utilizing family members in treatment of the patient and judicious use of medications due to the observed response of Asians at lower doses of medications,5 contributed to our success.